Abstract and Introduction
Purpose of review Hypomagnesaemia has recently been recognized as a rare, but severe, complication of proton pump inhibitor (PPI) use. We reviewed all the cases published to date in peer-reviewed journals to summarize what is known of the epidemiology, risk factors, cause and treatment.
Recent findings Hypomagnesaemia has been described with all substituted pyridylmethylsulphonyl benzimidazadole derivatives and is a class effect, recurring with substitution of one PPI for another. A long duration of use and high rates of adherence are probably risk factors, but the prevalence is unknown. The diagnosis is often missed, despite the severe symptomatology. Renal magnesium handling is normal, so implicating impairment of net intestinal absorption as the proximate cause. It is not known whether this is the consequence of defective absorption of magnesium through the active or passive transport processes, or increased losses.
Summary PPI-associated hypomagnesaemia is a rare, but potentially life-threatening, side-effect that has emerged only in the era of mass use of these agents. The cause of hypomagnesaemia remains poorly understood, but it responds rapidly to withdrawal of the PPI.
Over the last 20 years, proton pump inhibitors (PPIs) have become one of the most widely prescribed classes of drugs in the world. For example, in 2006, expenditure on these drugs was £425 million in UK and £7 billion worldwide and PPI use increased by more than 1300% in Australia between 1995 and 2006. With use of medication on this scale, rare side-effects can emerge that were undetected in clinical trials. Hypomagnesaemia, the subject of this review, is one such side-effect. It is remarkable not only for being entirely unexpected but also for the long time that elapsed before it came to light. It is by no means certain how PPIs can cause hypomagnesaemia – but in order to understand what we have learnt so far, some revision of magnesium physiology is necessary.
Curr Opin Gastroenterol. 2011;27(2):180-185. © 2011 Lippincott Williams & Wilkins
Cite this: Proton Pump Inhibitors and Severe Hypomagnesaemia - Medscape - Mar 01, 2011.